Texas, 2022

Damaging Winds in Texas, June 12, 2022

June 12, 2022 · NWS AMA · 6 events in 5 counties and zones

On the evening of the 12th very warm temperatures contributed to adequate instability which help to spark thunderstorm activity across the Texas Panhandle. Although these showers and thunderstorms were not very strong or rain productive, the environment at the surface was very dry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of the 12th very warm temperatures contributed to adequate instability which help to spark thunderstorm activity across the Texas Panhandle. Although these showers and thunderstorms were not very strong or rain productive, the environment at the surface was very dry. These dry conditions at the surface, provided an environment conducive to strong downbursts winds through evaporative processes. This led to several strong to severe wind gusts across portions of the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 1:20 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 12, 1:20 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
220 PM CDT Sun Jun 12 2022

.SHORT TERM...This Afternoon through Tomorrow Night...

We strongly encourage all for this afternoon with very hot
temperatures, today is not the day to have fun in the sun.

Many locations already above 100 degrees as of the early afternoon
observational data with max high temperatures expected to be 105
to 110 across the majority of the Panhandles where a Heat Advisory
continues into the early evening hours. In Palo Duro Canyon,
forecasted high temperatures of around 111 to 113 degrees are
still expected where an excessive Heat Warning is in effect.

Latest satellite data shows clouds beginning to develop in
central New Mexico along the edge on the main H500 anticyclonic
feature along the main perturbation. With the help of lift from
the high terrain as the flow traverses the Sangre de Cristos,
showers and some thunderstorms may develop. Question is whether
they make it into the western Panhandles. The best chance of a
rogue storm would be in the western Oklahoma Panhandle, near the
main source of the lift for precipitation. If a storm reaches the
OK Panhandle, strong winds gusts and lightning will be main threat
with more organized convection. Precipitation chances will wane
after sunset. Overnight lows tonight will be very mild once again
with lows ranging from the lower 70s to lower 80s.

Tomorrow will be another hot day across the Panhandles. However,
due to the orientation of the main H500 high pressure shifting
east, this will result in more of a due south wind with slightly
higher Td values. High temperatures tomorrow will range from
98-106 vs. temperatures of 105-113 today. Still a hot day
regardless with some headline for heat still likely, especially
for Palo Duro Canyon. Low temperatures tomorrow night will still
remain mild with range from the upper 60s to upper 70s.

Meccariello

&&

.FIRE WEATHER...Tomorrow...

Elevated fire weather conditions possible for the far western
Panhandles along the New Mexico stateline. Min RH values will be
as low as 9 percent with 20 ft winds out of the south-southwest at
15-25 mph with higher gusts at times. Max RFTI values will be
highest in the far NW Panhandles ranging from 3-6. ERC
values will be as high as 80th percentile in areas where lack of
rainfall still showing cured fuels available.

Meccariello

&&

.LONG TERM...Tuesday through Saturday Night...

Long term forecast begins Tuesday with the ridge that brought our
scorching weekend shifting eastward and southwesterly flow aloft
returning. Despite heights aloft falling a bit, should still reach
the upper 90s and lower triple digits as lee troughing to our
northwest leads to downslope southwesterly surface winds in the
Panhandles, allowing temperatures to reach their full potential.
Guidance continues to hint at a SW-NE oriented ridge of 700mb theta-
e with perhaps some surface convergence occurring underneath this as
the late afternoon arrives. Combined with strong surface heating,
this may be enough for a thunderstorm or two. Have once again bumped
PoPs to around 10 percent with a view to add mentions of isolated
storms should these trends continue as this period comes into range
of shorter term guidance.

Wednesday and Thursday, southwesterly flow aloft transitions to a
zonal pattern. As this occurs, northern stream wave may push a front
into or through the CWA. If this front arrives, some showers and
thunderstorms could result. However, at this time, amongst
operational guidance only the CMC is insistent the front will arrive
in earnest with the GFS/EC suggesting frontolysis will occur as the
front enters the northern Panhandles. Have thus gone with only the
scant mention of precip in the extreme northeastern Panhandles for
now.

Friday and Saturday, ridge aloft builds over the central Plains,
suggesting at least above normal temperatures are favored. While
high end potential is there, surface high building over the Great
Lakes will favor at least some easterly upslope component to the
winds. Have thus elected to stick with NBM highs for now. In any
case, warm temperatures aloft suggest little precipitation potential
at this time.

Ferguson

&&

.FIRE WEATHER...Tuesday...

Elevated to critical fire weather conditions may return to
portions of the far western Panhandles Tuesday as RH values drop
to below 10 percent in the presence of 20 foot winds out of the
southwest at 15 to 25 mph. Conditions are highly dependent on
fuels, which are green or in a transitional phase across much of
the area, save some locations in the far western Panhandles that
have missed out on most of the recent rainfall.

Ferguson

&&

.AVIATION...18Z TAFs...

VFR conditions are expected at all TAF sites throughout the 18Z
TAF period. Winds will be out of the southwest at 15-25 kts with
higher gusts at times. Some high clouds at times, with VFR cigs
remaining throughout the TAF period.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                75 101  73 100 /   5   0   5  10
Beaver OK                  80 103  78 100 /  10   0   0   5
Boise City OK              71 100  69  99 /  10   0   0   5
Borger TX                  79 104  75 103 /   5   0   5  10
Boys Ranch TX              76 104  73 103 /  10   5   5  10
Canyon TX                  74 101  72 100 /   5   5   5  10
Clarendon TX               77  99  73  96 /   5   0   0   5
Dalhart TX                 70 101  68 100 /  10   0   5   5
Guymon OK                  78 105  75 103 /  10   0   0   5
Hereford TX                73 102  71 101 /   5   0   5   5
Lipscomb TX                79 100  75  97 /   5   0   0   5
Pampa TX                   76  99  73  96 /   5   0   5  10
Shamrock TX                76 100  75  96 /   0   0   0   0
Wellington TX              75 101  75  97 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 10 PM CDT this evening for Armstrong-Carson-
     Collingsworth-Dallam-Deaf Smith-Donley-Gray-Hansford-
     Hartley-Hemphill-Hutchinson-Lipscomb-Moore-Ochiltree-Oldham-
     -Potter-Randall-Roberts-Sherman-Wheeler.

     Red Flag Warning until 8 PM CDT this evening for Deaf Smith-
     Oldham.

     Excessive Heat Warning until 10 PM CDT this evening for Palo
     Duro Canyon.

OK...Heat Advisory until 10 PM CDT this evening for Beaver-Cimarron-
     Texas.

&&

29/77
Hazardous weather outlook, Jun 12, 1:40 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
240 PM CDT Sun Jun 12 2022

OKZ001>003-TXZ001>020-317-131000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
240 PM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Very hot and dangerous temperatures in the triple digits are
expected this afternoon. An Excessive Heat Warning is effect for
Palo Duro Canyon this afternoon with temperatures on the canyon
floor expected to exceed 110 degrees Fahrenheit. A Heat Advisory
is in effect for the rest of the combined Texas and Oklahoma
Panhandles this afternoon.

Elevated to critical fire weather conditions will be possible in
the far western combined Panhandles this afternoon.

An isolated thunderstorm or two will be possible late this
afternoon with strong damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to possibly critical fire weather conditions will be
possible in the far western combined Panhandles Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and tomorrow.

The radar

The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 12, 5:11 PM CST
Where
Sherman County, 16.04 mi ESE of Lautz
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.760

Thunderstorm Wind, Dallam

When
June 12, 6:10 PM CST
Where
Dallam County, 2.07 mi N of Texline
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -103.020

Thunderstorm Wind, Moore

When
June 12, 7:01 PM CST
Where
Moore County, 2.34 mi ESE of Dumas
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.930

Thunderstorm Wind, Hutchinson

When
June 12, 7:29 PM CST
Where
Hutchinson County, 0.69 mi N of Hutchinson Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.710, -101.400

Thunderstorm Wind, Deaf Smith

When
June 12, 7:49 PM CST
Where
Deaf Smith County, 2.36 mi NNW of Hereford
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.850, -102.420

Thunderstorm Wind, Hutchinson

When
June 12, 7:55 PM CST
Where
Hutchinson County, 0.69 mi S of Hutchinson Co Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.690, -101.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038665, 1038666, 1038667, 1038668, 1038669, 1038670.